Quantcast

Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr Instagram
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
November 23, 2014, 04:42:45 PM

Login with username, password and session length


Members
  • Total Members: 24021
  • Latest: ohuser
Stats
  • Total Posts: 646985
  • Total Topics: 49287
  • Online Today: 182
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 7
Guests: 151
Total: 158

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Abacavir causing heart attacks in europe?  (Read 2694 times)

0 Members and 1 Guest are viewing this topic.

Offline rickyand

  • Member
  • Posts: 6
Abacavir causing heart attacks in europe?
« on: January 25, 2008, 05:11:42 PM »
Hi - i'm wonding if anyone's heard about a study in europe that finds abacavir can cause heart attacks in patients.  my friend in the uk mentioned the link but i cant find anymore info.  are there safety issues with this drug? i thought it was safe!? :-\

Offline BT65

  • Global Moderator
  • Member
  • Posts: 10,050
Re: Abacavir causing heart attacks in europe?
« Reply #1 on: January 25, 2008, 07:06:12 PM »
I've never heard this, but I'll be keeping an ear open.
I've never killed anyone, but I frequently get satisfaction reading the obituary notices.-Clarence Darrow

Offline rickyand

  • Member
  • Posts: 6
Re: Abacavir causing heart attacks in europe?
« Reply #2 on: January 31, 2008, 02:06:41 PM »
Drs. are pulling HIV patients off abacavir @ Chelsea and Westminster Hospital in London. 

Is anybody looking into this besides me? 

Tried to get a response from GSK but nothing.  Totally ignored me.  Very troubling.

Offline Tim Horn

  • Member
  • Posts: 799
Re: Abacavir causing heart attacks in europe?
« Reply #3 on: January 31, 2008, 02:41:11 PM »
Ricky:

I have it on good authority that this involves some new research from the Data Collection on Adverse events of Anti-HIV Drugs (DAD) study. Apparently, it is to be reported next week at the 15th Conference on Retroviruses and Opportunistic Infections (CROI) in Boston, I believe in a poster presentation scheduled for Monday afternoon.

I'll likely be reporting on it, for AIDSmeds.com, on Monday or Tueaday. I'll be sure to post a link here.

Until next week,

Tim Horn

Offline rickyand

  • Member
  • Posts: 6
Re: Abacavir causing heart attacks in europe?
« Reply #4 on: January 31, 2008, 05:09:05 PM »
Tim,

Wow, thanks for your note.  I'm glad to hear that this is going to be public.  But how can they in good conscience sit on something like this until some conference rolls around? I mean, shouldn't they be holding a press conference?

Glad to hear you're on the case.  I'll look out for your report.

Thanks

Offline Tim Horn

  • Member
  • Posts: 799
Re: Abacavir causing heart attacks in europe?
« Reply #5 on: January 31, 2008, 06:01:48 PM »
Ricky:

All we're operating on is a whole lot of hearsay right now.

I've heard the rumors too -- but I've been at this long enough to know that a lot of HIV treatment information is overblown when it's first processed by the rumor mill, and not in the halls of a major scientific conference (or in the pages of a peer-reviewed medical journal).

Considering that we're potentially dealing with data from a cohort study -- again, I'm very much in the dark as well -- we may need to take whatever's presented with a big grain of salt. Data from cohort studies rarely allow for firm conclusions, but rather highlight the need for well designed clinical trials designed to answer specific safety (or efficacy) questions.

We shall see,

Tim Horn

 

Offline rickyand

  • Member
  • Posts: 6
Re: Abacavir causing heart attacks in europe?
« Reply #6 on: February 01, 2008, 03:44:54 PM »
You're right Tim,

Don't want to jump the gun. 

Well, here's an announcement I found that was posted today in advance of this weekend's release.

http://www.cphiv.dk/DAD/Presentation...7/Default.aspx

I'll stay tuned.  Thanks again,

Ricky

Offline Jacques

  • Member
  • Posts: 171
Re: Abacavir causing heart attacks in europe?
« Reply #7 on: February 01, 2008, 07:44:38 PM »
Ricky,

The link doesn't work  :(

Jacques
Jacques
Living positively since 1987
latest lab :july 2010
Undetectable Cd4 1080
43% on Reyataz/Norvir/Truvada

Offline rickyand

  • Member
  • Posts: 6
Re: Abacavir causing heart attacks in europe?
« Reply #8 on: February 02, 2008, 12:08:29 PM »
Hmm, they changed it.  Here's another: http://www.cphiv.dk/CHIP/Presentations/2008/tabid/336/Default.aspx

Sorry folks.

Offline newt

  • Member
  • Posts: 3,886
  • the one and original newt
Re: Abacavir causing heart attacks in europe?
« Reply #9 on: February 04, 2008, 11:55:16 AM »
Simon Collins reports for i-Base on this poster presented at the Retrovirus Conference in Boston this week.  He is also community rep on the D:A:D study, from which the data for this finding is drawn:

Increased risk of myocardial infarction associated with abacavir and ddI
http://www.i-base.info/news/DAD.html

The report has Simon's comment:

"This is likely to be one of the most discussed and controversial studies from this meeting and it is difficult to understand why it was accepted for a poster rather than an oral session.

"Even though the mechanism is unknown, reporting a ARV link to cardiovascular risk that is only slightly short of the lower estimated risk for a current smoker, in a trial as well powered as D:A:D, is likely to impact prescription practice. These finding are clearly especially important for patients with existing cardiovascular risks.

"For patients currently stable on treatment, with low cardiovascular risk, or who have limited treatment choices, the benefit of abacavir may still outweigh the additional absolute risk. These decisions clearly should be assessed on an individual case basis."

Report also includes the full position statement from the D:A:D steering committee and a Q & A, including info for HIV-positive people.

- matt


"The object is to be a well patient, not a good patient"

Offline Tim Horn

  • Member
  • Posts: 799
Re: Abacavir causing heart attacks in europe?
« Reply #10 on: February 04, 2008, 01:25:40 PM »
And here's my news bit for AIDSmeds.com:

http://www.aidsmeds.com/articles/hiv_abacavir_heart_1667_13940.shtml

Tim Horn

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.